Virginia, 2001Flash Flood in Virginia, May 22, 2001
May 22, 2001 · NWS RLX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 6:03 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, May 22, 6:03 AM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
703 AM EDT TUE MAY 22 2001
LEADING EDGE OF SHOWERS AND THUNDERSTORMS MOVING RAPIDLY
NORTHEASTWARD. WILL REMOVE TIMING OF ONSET RW/TRW IN NORTHEAST
COUNTIES. REST OF FORECAST LOOKS ON TRACK. CONTINUE FFA.
.RLX...
WV...FLASH FLOOD WATCH TODAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH TODAY FOR ZONES VAZ003>004.
KY...FLASH IFLOOD WATCH TODAY FOR ZONES
KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH TODAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.
.END/NMBIn the hours before
Special weather statement, May 22, 4:00 AM EST, 3 hours 10 minutes before
VAZ003-004-WVZ010-011-015>020-024>040-046-047-221600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE MAY 22 2001
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
A SLOW MOVING COLD FRONT WILL MOVE EASTWARD ACROSS OUR REGION
TODAY...BRINGING TRAINING SHOWERS AND THUNDERSTORMS WITH IT.
UNSTABLE AND HUMID AIR WILL LINGER OVER OUR REGION AHEAD OF THE
FRONT. AS A RESULT...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL WEST VIRGINIA...EASTWARD INTO THE WEST VIRGINIA
MOUNTAINS...AS WELL AS BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST
VIRGINIA.
BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE TODAY.
DUE TO THE ADDITIONAL THREAT OF HEAVY RAINFALL...A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY.
.END/NMB
Flash Flood, Dickenson
- When
- May 22, 7:10 AM EST to 9:00 AM EST
- Where
- Dickenson County, Darwin
- Property damage
- $35,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.126, -82.350 (the zone’s center; the record gives no point)
Rains of 1.5 to 2 inches fell over saturated ground in less than 2 hours. The sheriff reported flooding along Route 72, 611 and 83. The Clintwood cooperative observer had water in their yard and around the weather equipment. Route 621 was flooded by Georges Fork.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, May 22, 20011 death · $420,000 · 8 events
- Tornadoes and Hail in Virginia, May 22, 2001$149,000 · F1 · 33 events
- Tornadoes and Flash Flood in Maryland, May 22, 20011 injured · $95,000 · F1 · 19 events
- Flash Flooding and Hail in Virginia, May 22, 2001$160,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Virginia, May 22, 2001$21,000 · 1 in hail · 8 events
- Damaging Wind in Tennessee, May 22, 2001$20,000 · 1 event
- Damaging Wind in Virginia, May 22, 2001$19,000 · 1 event
- Hail and Damaging Winds in Maryland, May 22, 2001$8,000 · 1.75 in hail · 11 events
- Damaging Wind in Tennessee, May 22, 2001$15,000 · 1 event
- Damaging Wind in Georgia, May 22, 2001$15,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Illinois, May 22, 200152 kt wind · 9 events
- Lightning Strike in Georgia, May 22, 20011 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245132.